Hail, Frio
- When
- March 27, 11:04 PM CST
- Where
- Frio County, 3.19 mi NW of Pearsall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.910, -99.120
A thunderstorm produced quarter size hail near the Petro Shopping Center west of I-35 in Pearsall.
A cold front moved into a warm, very moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, very moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain. The heavy rain led to localized flash flooding. Rainfall totals in worst hit counties ranged from 4.09 to 5.72 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 27, 7:13 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 813 PM CDT Tue Mar 27 2018 .EVENING UPDATE... Opted to issue a Flash Flood Watch for a locations east of the Edwards escarpment for tonight and overnight. Throughout the evening, continued increases in QPF production in the hi-res model suite have been noted, specifically in the HRRR and TTU-WRF output. These models have generally been performing well with ongoing convection along a slow moving outflow boundary draped across the I-35 corridor. Reasonable confidence has been placed on these models. Each continues to indicate an enhancement of precip coverage over the Del Burro mountains in Mexico and spreading northeast towards the aforementioned outflow boundary. 00Z KDRT sounding is already showing PWAT values of 1.36 inches with moistening mid levels and elevated instability to go along with 50+ kts of 0-6 km bulk shear. As this area of convection progresses eastward, PWATs should increase even further. The outflow currently sluggishly pushing southeast is expected to continue to slow and potentially stall just east of the I-35 corridor, which could set the stage for additional surface based lift. Thus, the concern for some locations along and near the I-35 corridor reaching flash flood guidance values is increasing despite the favorable antecedent conditions (lack of significant rainfall lately). This is mostly a concern for the metro areas of San Antonio and Austin that are more susceptible to 1-2 inch per hour rain rates, however, localized flooding may occur farther east, especially if the outflow indeed stalls. && .PREV DISCUSSION... /ISSUED 716 PM CDT Tue Mar 27 2018/ AVIATION... Tumultuous flying and airport operation forecast expected through the overnight hours and into Wednesday as multiple rounds of showers and thunderstorms look to impact all sites. KAUS/KSAT/KSSF will have greater impacts as KDRT will miss the possible second round early Wednesday morning. Light -SHRA is ongoing near KAUS/KSAT/KSSF as of 00Z. TSRA is expected to then develop over Mexico and spread northeast from 05Z-12Z into the TAF sites. KDRT will be near or under TSRA near 02Z-07Z. TSRA could be strong to severe at times along with very heavy rainfall. Visibilities will be reduced to 2-4SM and likely lower if strong storms are right over the airport. Turbulence and around the stronger storms is to be expected. General low-end MVFR and high-end IFR will occur but brief LIFR conditions will be possible. SHRA/TSRA should exit east of the TAF sites by 21Z Wednesday afternoon as another round of storms develops in the Coastal Plains and points heat towards KHOU/IAH and KVCT. VFR will return Wednesday afternoon. PREV DISCUSSION... /ISSUED 256 PM CDT Tue Mar 27 2018/ SHORT TERM (Tonight through Wednesday Night)... Key Messages: - Widespread showers and storms develop late tonight through Wednesday morning. - 1-2 inches of rainfall appears likely along the I-35 corridor counties as well as points east that are north of I-10. Localized pockets up to 4 inches are possible. - Despite the likelihood of localized heavy rainfall, widespread flash flooding is currently not expected given the recent dry conditions. However isolated pockets of flooding can't be ruled out, especially in areas prone to more rapid runoff such as urban areas. - Some storms tonight and Wednesday could become severe, containing large hail and damaging straight-line winds. - Conditional risk of strong to severe storms near and east of I-35 Wednesday afternoon and evening. Early convective outflow boundaries and cool pool to the north have pushed the weak surface boundary southeast to just south of a Llano Fredericksburg to Del Rio line. The boundary per HRRR will slow southward movement through the afternoon and early evening. Aircraft soundings at SAT and AUS continue to indicate cap between 800-700mb, although weakening since late this morning. Isolated streamer showers will continue beneath the weakening cap through the afternoon. Can't rule out an isolated storm or two through early evening near the aforementioned surface boundary and across Central Texas. Bigger concerns to the forecast come tonight into Wednesday morning. Convection is forecast to rapidly develop upstream across the higher terrain in northern Coahuila by early evening in response to height falls ahead of a strong ejecting shortwave impulse. The showers and storms should expand in coverage as they cross into the southwest CWA between 02Z-04Z near what's left of the aforementioned boundary. Deep layer shear vectors parallel to the boundary should allow the convection to organize into clusters on the cool side of the boundary, which in turn will help push the boundary southeast. Models indicate increased divergence aloft as 110 kt 300mb jet streak noses into the region, and deep omega values spreading northeast through the area, and the convection could expand significantly in coverage overnight to the northeast, becoming widespread through portions of the eastern Hill Country, I-35 corridor, and portions of the Winter Garden and Brush Country regions. Upwards of 1500-2000 J/Kg of MUCAPE could still be present in portions of the warm sector coinciding with bulk shear values of 60-70 kts. This will support a risk of severe storms with large hail and damaging straight-line winds tonight. We have included this mention in the grids and zones. PWATs are progged to climb to around 1.4-1.7 inches tonight, near record values for this time of year. Could be some pockets of training given the evolution of storms expected above. 1-2 inches of rainfall average appear likely along the I-35 corridor counties and east of I-35 and north of I-10. Localized pockets up to 4 inches are possible through this region, and indicated by GFS, Canadian, and Texas Tech 4 km WRF. We have added locally heavy rainfall into the forecast grids and zones. Given the recent drought conditions and difficulty pinpointing exactly where the heavier pockets fall, we will hold off on a Flash Flood Watch at this time. Nevertheless, some localized areas of flooding could occur, especially in urban areas. The thunderstorm evolution during the day on Wednesday and into Wednesday evening afternoon remains difficult to pin down. It will be highly dependent on how progressive and widespread showers and storms are in the morning that potentially stabilize the atmosphere. The Texas Tech WRF, which is the most robust with overnight and early morning convection, does stabilize things across the region mid morning through early afternoon. An uptick in convective development is noted near and east of I-35 late Wednesday afternoon by most global models, than NAM12, and Texas Tech WRF as conditions de-stabilize ahead of the cold front and main forcing in the base of the trough swings through. Should storms re-develop late Wednesday afternoon, can't rule out some of these storms being strong to severe, producing hail and damaging straight-line winds, given the steep mid level lapse rates and strong bulk shear values. Precipitation should end west to east overnight into Thursday morning. LONG TERM (Thursday through Tuesday)... Drier air will shift into the region Thursday and Friday. A return flow will setup Saturday and strengthen through the weekend, becoming breezy at times and producing warmer temperatures and an eventual return of clouds by Sunday. The ECMWF continues to indicate a frontal passage Monday and disturbance aloft producing a chance for precipitation. The GFS is farther north with the front but does show a disturbance in the southwest flow aloft generating precipitation over the region Monday, while the Canadian stalls the front over the area. Confidence in the temperature and PoP forecast is currently low at this time for Monday and will continue with 20 PoPs. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 74 57 81 53 / 100 90 40 - 0 Austin Bergstrom Intl Airport 65 76 56 81 51 / 100 90 40 - 0 New Braunfels Muni Airport 66 78 57 82 52 / 100 90 40 - 0 Burnet Muni Airport 61 71 51 77 48 / 90 70 20 0 0 Del Rio Intl Airport 63 84 53 86 54 / 70 20 - 0 0 Georgetown Muni Airport 61 72 53 79 50 / 100 90 40 0 0 Hondo Muni Airport 67 80 54 86 52 / 100 60 30 0 0 San Marcos Muni Airport 65 77 56 82 52 / 100 90 40 - 0 La Grange - Fayette Regional 69 78 59 81 54 / 90 90 70 10 0 San Antonio Intl Airport 68 78 59 83 53 / 100 90 40 0 0 Stinson Muni Airport 68 79 59 84 54 / 100 90 40 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for Bastrop-Bexar- Blanco-Burnet-Caldwell-Comal-Fayette-Gonzales-Guadalupe-Hays- Kendall-Lavaca-Lee-Travis-Williamson-Wilson. && Mesoscale/Aviation...Allen Synoptic/Grids...TB3 Public Service/Data Collection...Treadway
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 319 PM CDT Tue Mar 27 2018 TXZ171>173-183>194-202>209-217>225-228-282030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 319 PM CDT Tue Mar 27 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Numerous showers and storms are expected tonight into early Wednesday morning. Some storms could become severe, producing large hail up to golfball sized and damaging straight-line winds up to 60 mph. In addition, locally heavy rain is possible overnight and Wednesday morning across through the I-35 corridor counties and east which may produce isolated pockets of flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and storms will be ongoing early Wednesday morning near and east of I-35. Some storms early Wednesday morning could be strong to severe, producing large hail and damaging straight-line winds. A final round of storms is possible near and east of I-35 late Wednesday afternoon through Wednesday evening. Some storms could again be strong to severe, with hail and damaging straight-line winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit rainfall, hail, and wind reports.
Special Weather Statement
National Weather Service Austin/San Antonio TX
1013 PM CDT TUE MAR 27 2018
TXZ228-280400-
Dimmit TX-
1013 PM CDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIMMIT COUNTY UNTIL 1100
PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catarina, or 17 miles south of Big Wells, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Wells, Catarina, Light, Las Vegas and Chaparral Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.
LAT...LON 2828 9976 2864 9960 2864 9940 2837 9940
2820 9955 2820 9958
TIME...MOT...LOC 0312Z 214DEG 40KT 2832 9960
ALLENSpecial Weather Statement National Weather Service Austin/San Antonio TX 1030 PM CDT TUE MAR 27 2018 TXZ203-204-280415- Uvalde TX-Medina TX- 1030 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA AND EASTERN UVALDE COUNTIES UNTIL 1115 PM CDT... At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Knippa, or 12 miles east of Uvalde, moving northeast at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hondo, Sabinal, Knippa and D'Hanis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Texas. LAT...LON 2953 9961 2945 9902 2909 9937 2909 9978 TIME...MOT...LOC 0330Z 210DEG 45KT 2915 9959 ALLEN
Special Weather Statement National Weather Service Austin/San Antonio TX 1115 PM CDT TUE MAR 27 2018 TXZ204-219-280445- Frio TX-Medina TX- 1115 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA AND NORTHWESTERN FRIO COUNTIES UNTIL 1145 PM CDT... At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near Frio Town, or 15 miles west of Pearsall, moving northeast at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hondo, Moore, Yancey, New Fountain, Quihi, Frio Town and Bluff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Texas. LAT...LON 2910 9941 2945 9903 2902 9901 2875 9941 TIME...MOT...LOC 0414Z 220DEG 43KT 2897 9934 ALLEN
Special Weather Statement
National Weather Service Austin/San Antonio TX
1117 PM CDT TUE MAR 27 2018
TXZ203-204-280500-
Uvalde TX-Medina TX-
1117 PM CDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEDINA AND
SOUTHEASTERN UVALDE COUNTIES UNTIL MIDNIGHT CDT...
At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabinal, or 18 miles west of Hondo, moving northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hondo, Sabinal, D'Hanis and Hill Country State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.
LAT...LON 2909 9942 2931 9960 2963 9940 2962 9910
2952 9892
TIME...MOT...LOC 0417Z 223DEG 40KT 2929 9943
ALLENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1156 PM CDT TUE MAR 27 2018
TXZ187-204-280600-
Medina TX-Bandera TX-
1156 PM CDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA AND EASTERN
BANDERA COUNTIES UNTIL 100 AM CDT...
At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hill Country State Natural Area, or 11 miles north
of Hondo, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bandera, Lakehills, Pipe Creek, Bandera Falls, Kronkosky State
Natural Area, New Fountain, Hill Country State Natural Area, Mico and
Lake Medina Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Texas.
LAT...LON 2960 9931 2987 9912 2972 9878 2969 9881
2960 9881 2936 9909
TIME...MOT...LOC 0456Z 218DEG 32KT 2951 9912
ALLENThe Laughlin AFB radar (KDFX), 120 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
21 flash flood, 10 hail, 1 tornado. Local standard time, as filed.
A thunderstorm produced quarter size hail near the Petro Shopping Center west of I-35 in Pearsall.
A thunderstorm produced quarter size hail near N. Cherry St. in Pearsall.
A thunderstorm produced 1.5 inch hail on the north side of Pearsall. There was also some tree branch damage at this location.
A thunderstorm produced half dollar size hail north of Catarina.
Thunderstorms produced heavy rain that led to flash flooding. BEXARFLOOD.ORG reported 25 roads closed on the north side of San Antonio.
Thunderstorms produced heavy rain that led to flash flooding sending water over the roadway at the intersection of S. LBJ Dr. and the I-35 Frontage Road, on Guadalupe St., and on Sessom Dr. in San Marcos.
A thunderstorm produced heavy rain that led to flash flooding requiring a water rescue near the intersection of Westcreek Oaks Dr. and Military Dr. W. on the far west side San Antonio.
Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue near the intersection of Chula Vista Dr. and San Pedro Ave. just of east of Hwy 281 in Hollywood Park.
Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at Loop 1604 and Green Mountain Rd. on the far northeast side of San Antonio.
Thunderstorms produced heavy rain that led to flash flooding with residents evacuated from an apartment complex on Nacogdoches Rd. in far northwest San Antonio.
Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at I-35 and N. Weidner Rd. in northeast San Antonio.
Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at the intersection of Hwy 281 and Loop 1604 on the far north side of San Antonio.
Thunderstorms produced heavy rain that led to flash flooding requiring a water rescue at I-35 and Thousand Oaks in northeastern San Antonio.
In the early morning hours, a cluster of storms moved east across portions of Caldwell County. Along the leading edge of the thunderstorms, an NWS survey concluded a small EF-0 (estimated peak wind, 80mph) tornado formed and produced some minor damage approximately seven miles northeast of Luling. Wind damage to some trees was found on CR 144 with some roof damage reported off of Wattsville Rd. A small tornado track was found that crossed Pasture Rd. and continued east just north of Wattsville Rd. ending just east of Tenney Creek Rd.
Thunderstorms produced heavy rain that led to flash flooding closing the lower level of I-35 between Alamo St. and Guadalupe St. in downtown San Antonio.
Thunderstorms produced heavy rain that led to street flooding in the Hyde Park neighborhood of Austin.
Thunderstorms produced heavy rain that led to flash flooding closing Lakeline Blvd. between Little Elm Tr. and Old Mill Rd. in Cedar Park.
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in Williamson County.
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Kyle.
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in Austin and Travis County.
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Williamson County.
A thunderstorm produced quarter size hail west of Castroville.
A thunderstorm produced half dollar size hail in Lacoste.
A thunderstorm produced quarter size hail on the far west side of San Antonio.
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads and requiring high water rescues across Bexar County.
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads across Medina County.
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in the San Marcos and Kyle areas.
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in Caldwell County.
Thunderstorms produced heavy rain that led to flash flooding closing multiple low water crossings west of Seguin especially along Alligator Creek.
A thunderstorm produced quarter size hail near I-410 and Rigsby Ave. on the east side of San Antonio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745373, 745374, 745375, 745376, 745383, 745384, 745385, 745386, 745387, 745388, 745396, 745467, 745468, 745481, 745469, 745470, 745471, 745472, 745473, 745474, 745475, 745377, 745378, 745379, 745380, 745476, 745477, 745478, 745479, 745480, 745381, 745382.